- £2m Drug Bust in Van to Northern Ireland - August 16, 2023
- 112 Pounds of Fentanyl are Found in California Close to the Border - August 16, 2023
- Unsettling Messages Reveal a Gang Boasting of Bringing in £1 Million Worth of Narcotics to a Coastal Resort - August 16, 2023
The drug overdose crisis in the US is worsening due to the increased use of Xylazine, a veterinary tranquilizer known as “Tranq.” Contaminated drugs have caused more overdoses, leading to skin infections and limb amputations. Experts warn that while fentanyl is the primary cause of overdoses, contaminated drugs also contribute to the problem.
Drug dealers are adding Xylazine, meant for animals like horses, to illicit drugs to boost their potency and profits. Xylazine is particularly dangerous as it can be fatal in small amounts and has a longer half-life than fentanyl, making it difficult to reverse with drugs like naloxone.
According to addiction specialist Dr. Eric D. Collins, laced pills that contain Xylazine, a tranquilizer known to cause severe skin infections, gangrene, and limb amputation, are now the leading cause of death among US adults aged 18-42. Drug dealers use familiar branding to deceive users into becoming addicted to substances that contain fentanyl and tranquilizers.
Dr. Collins stresses the importance of education and access to high-quality information to combat the stigma associated with substance use. He advises obtaining prescription medications only from reputable pharmacies and prescribed by doctors.
The Rising Trend
Xylazine, a veterinary tranquilizer commonly known as “tranq,” has become a popular drug among users. It is often mixed with other drugs such as heroin, fentanyl, and cocaine to increase their potency and profits. However, injecting it can cause serious tissue damage, leading to gangrene and even amputation of limbs due to skin infections. Doctors are concerned about the increasing use of Xylazine during the ongoing overdose crisis in the US. Xylazine is typically found in the homes of polydrug dealers or local stash houses, where it is mixed with other drugs. It has been linked to a growing number of overdose deaths and is usually used in combination with two or more other substances. However, there is limited scientific research on its effects on the human body.